Colorado, 2004

Tornado and Hail in Colorado, July 4, 2004

July 4, 2004 · NWS PUB · 2 events in 1 county or zone

1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 1:29 PM MST, 43 minutes earlier.

Area forecast discussion, Jul 4, 1:29 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT SUN JUL 4 2004

.SHORT TERM...
(TONIGHT AND MONDAY)

CONCERNS ARE POSSIBLE SEVERE STORMS EAST THIS EVENING...AND ISOLATED
DRY LIGHTNING OUT WEST TOMORROW.

CURRENTLY...LEADING EDGE OF ENERGY WITH UPPER WAVE PUSHING ACROSS
THE SAN JUAN MTNS ATTM...SETTING OFF ISOLD TSRA ALL ALONG THE FRONT
RANGE. DEWPOINTS OUT WEST ARE QUITE LOW...WITH A FEW 40S AND LOW
50S HANGING ON IN THE EAST PLAINS. LAA STILL GIVING DEWPOINTS IN THE
60S. SMOKE FROM THE ARIZONA FIRES STILL IN PLACE OVER MUCH OF
COLORADO...BRINGING HAZY CONDITIONS AND REDUCING VISIBILITIES
ACROSS THE REGION.

TONIGHT...SPC WATCH COVERS EASTERN PLAINS EAST OF PUEBLO COUNTY...
WHERE MOISTURE IS A LITTLE BIT DEEPER AND RESULTING CAPES ARE
CLIMBING OVER 2000J/KG. MOISTURE IS SHALLOW HOWEVER...SO DESPITE
STRONG SURFACE BASED CAPES ONLY EXPECTING ISOLATED ACTIVITY. MAIN
CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. TS ALONG MTNS AND
ADJACENT PLAINS ARE STRUGGLING TO HOLD TOGETHER IN DRYER AIR THERE...
AND WILL LIKELY BRING MAINLY VIRGA OR LIGHT RAIN...AS WELL AS GUSTY
AND ERRATIC WINDS AS THEY PASS. AS WAVE PROGRESSES OVER EASTERN
COUNTIES OVER THE NEXT SEVERAL HOURS...EXPECT IT WILL FIRE OFF ONE OR
TWO SEVERE STORMS IN WATCH AREA WHERE CONDITIONS ARE MORE FAVORABLE.
WAVE PUSHES QUICKLY EAST...WITH BRUNT OF ACTIVITY EXPECTED TO PUSH
EAST OF THE COLORADO KANSAS BORDER BY 9 PM. NORTHWEST WINDS MOVE IN
BOTH ALOFT AND ACROSS THE SURFACE BEHIND DEPARTING WAVE.

CLOUDY AND HAZY SKIES...SMOKE FROM THE ARIZONA FIRES...AS
WELL AS ISOLATED THUNDERSTORMS AND THEIR LOCALLY GUSTY WINDS...MAY
BRING A BIT OF A DAMPER TO SOME LOCATIONS FOR THE EVENING HOLIDAY
FESTIVITIES.

FOR MONDAY...WEAK SHORTWAVE MOVES THROUGH NORTHWEST FLOW...AND THIS
PLUS A SLIVER OF MID TO UPPER LEVEL MOISTURE...OROGRAPHICS...AND 8-
9C/KM LAPSE RATES...SHOULD GENERATE ISOLATED STORMS ACROSS THE
TERRAIN TOMORROW. EXPECT A FEW STORMS TO MAKE IT ONTO THE EASTERN
PLAINS. ISOLATED COVERAGE LOOKS SUFFICIENT. SFC HIGH BEGINS TO MOVE
INTO CNTRL PLAINS...BRINGING NORTH WINDS TO THE PLAINS TOMORROW AHEAD
OF MAIN SURGE PROGGED FOR EVENING HOURS. COOLED DAYTIME HIGHS A FEW
DEGREES CONSIDERING CLOUDS AND LATEST GUIDANCE.

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

...MAIN FOCUS IS ON FRONT MOVING IN MONDAY NIGHT...

CONTINUES TO LOOK LIKE A GOOD COLD FRONT TO BACK INTO EASTERN
COLORADO MONDAY NIGHT...BRINGING THE BEST CHANCE FOR PRECIP IN
SEVERAL DAYS BACK TO THE PLAINS. MOISTURE/UPSLOPE HANGS AROUND FOR
TUESDAY OVER THE EAST FOR INCREASED STORM/SEVERE POTENTIAL. AS
MOISTURE BEGINS TO PULL EAST...DRYLINE POTENTIAL ON THE PLAINS
WEDNESDAY AFTERNOON/EVENING.  AFTER WEDNESDAY...BIG RIDGE TO BUILD
THE AREA...LOOKING HOT AND DRY.  POSSIBLY A NEW FRONT...WITH RENEWED
THUNDERSTORM ACTIVITY FOR FRIDAY AND THE WEEKEND. DISCUSSION
ABBREVIATED TODAY DUE TO SEVERE WATCH ON THE PLAINS. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
     EASTERN COLORADO ZONES 089-093>099...INCLUDING KIOWA...
     PROWERS...BENT...BACA...OTERO...CROWLEY...AND EASTERN LAS
     ANIMAS COUNTIES UNTIL 03Z.

&&
Hazardous weather outlook, Jul 4, 5:50 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT SUN JUL 4 2004

COZ058>089-093>099-051300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
650 AM MDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING. ANY STORMS THAT FORM IN THE MOUNTAINS OR ADJACENT
PLAINS MAY PRODUCE WIND GUSTS TO 45 MPH AND CLOUD TO GROUND
LIGHTNING...WHICH COULD START A WILDLAND FIRE. STORMS ACROSS THE
SOUTHEAST PLAINS MAY BRING BRIEF HEAVY RAINFALL...AND NEAR THE KANSAS
BORDER...IN KIOWA...PROWERS...AND BACA COUNTIES...ONE OR TWO STORMS
COULD BECOME SEVERE...BRINGING HAIL UP TO THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SATURDAY.

ISOLATED TO OCCASIONALLY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS AFTER 300 PM.

The radar

The Pueblo radar (KPUX), 158 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Las Animas

When
July 4, 2:12 PM MST to 2:25 PM MST
Where
Las Animas County, 4 mi S of Kim
Rating
F0
Path length
2 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
37.200, -103.350

A tornado tore up some fence and threw three feed troughs a few hundred feet south of Kim.

Hail, Las Animas

When
July 4, 2:25 PM MST to 2:30 PM MST
Where
Las Animas County, Kim
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -103.350

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414524, 5414525.